Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 24, 2019, 8:50 PM CDT for Clay County, Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 8:50 PM CDT (01:50 UTC)
- Expired
- Sep 25, 2019, 12:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.4
The text
As transmitted.
561 WGUS53 KTOP 250150 FFWTOP KSC027-143-250545- /O.NEW.KTOP.FF.W.0073.190925T0150Z-190925T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 850 PM CDT Tue Sep 24 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Northeastern Ottawa County in north central Kansas... Southwestern Clay County in north central Kansas... * Until 1245 AM CDT. * At 849 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Wells, Longford and Oak Hill. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3926 9756 3929 9732 3913 9733 3912 9759 $$ Baerg
1 follow-up statement
588 WGUS73 KTOP 250538 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1238 AM CDT Wed Sep 25 2019 KSC027-143-250546- /O.EXP.KTOP.FF.W.0073.000000T0000Z-190925T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ottawa-Clay- 1238 AM CDT Wed Sep 25 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN OTTAWA AND SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT 1245 AM CDT... Law Enforcement reported that no flooding was occurring. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3926 9756 3929 9732 3913 9733 3912 9759 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 6:27 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 24, 6:27 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Tue Sep 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 324 PM CDT Tue Sep 24 2019 Persistent mid-level cloud cover into the early afternoon hours has kept a complicated forecast for the rest of the afternoon and this evening. Uncertainty remains as to whether or not storms will develop over our CWA, but some activity has already begun to fire in southwestern KS. A mid-level shortwave trough and strong upper-level jet are moving through the northern and central plains with a surface cold front extending from southern MN through central NE into western KS. Isentropic lift on the warm side of the front has kept most of our area under mainly cloudy skies with a few peeks of sunshine, although this has shown a trend of scattering out in the last couple of hours. As a result, instability remains lower in east central KS compared to the central part of the state. That being said, however, a few storms have developed in southwest KS ahead of the surface boundary. Moisture advection has also brought dew points into the low 70s across the area with a dryline in place near the frontal boundary in western KS. Current mesoanalysis in north central KS shows MLCAPE between 2500-3500 J/kg and effective bulk shear between 35-45 kts, with forecast soundings showing minimal CIN through the afternoon. With this in mind, the potential still exists for strong to severe storms to develop in our CWA during the late afternoon/early evening, particularly in central KS. Primary threats would be large hail and damaging wind. However, the best forcing remains to our northeast associated with the shortwave trough and upper jet, and to our southwest associated with the surface front. CAMs today have consistently shown storm initiation in both of these areas while struggling to develop storms in north central KS and maintain their strength as they move east. This keeps our CWA between the two clusters, but if we do see any storms tonight, chances are best in the southwest part of our area, which borders the current Severe Thunderstorm Watch in effect until 03Z tonight. The threat for severe weather diminishes late tonight, and generally quiet weather is expected overnight aside from a small chance for isolated showers and weak storms in the southern part of the CWA. Wednesday will see the frontal boundary push south into east central KS, and we may see some redevelopment of storms along that boundary during the late afternoon and evening once again. However, the placement of the front could put this activity entirely south of the area in southeast KS. Confidence on this will be greater once we see where the front sets up tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 324 PM CDT Tue Sep 24 2019 Wednesday night, the surface front will become stationary along the KS OK border. The isentropic lift north of the front will weaken as 850mb winds veer more to the west. The better chance for showers and elevated thunderstorms will be across the southeast counties. An amplified upper level trough will move east from the northern and central Plains into the Great Lakes States Thursday through Thursday night, Looks dry through most of the day as the zonal flow regime continues across the northern and central Plains. The upper trough across the Great Lakes will lift northeast across New England. A lee surface trough will deepen through the day and southerly low-level flow will advect deeper moisture northward across central KS and southeast KS. The better surface convergence will be along the stationary boundary across northern OK and southern KS and should remain south of the CWA. A southern stream upper level ridge, downstream from a southern stream upper level trough across southeast AZ/southwest NM, will amplify and probably keep the CWA dry, even with some weak isentropic lift as richer moisture advects northward across the area. The better WAA will be across the upper Midwest Thursday night. Friday through Saturday night, A deep upper level trough will move into the western US. As the upper level trough moves into the western US it will kick the southern stream H5 trough northeast across the Plains Friday night into Saturday night. Meanwhile, a surface front will slowly drift south across the CWA Friday afternoon and become stationary and may move back as a warm front Friday night into Saturday. The combination of DCVA ahead of the H5 trough lifting northeast across the central Plains and surface convergence along the boundary, plus isentropic lift north of the boundary will provide chances for scattered to numerous showers and thunderstorms through the period. The environment may become favorable for strong to severe thunderstorms Friday afternoon and evening across northeast and east central KS, and then possibly again Saturday afternoon into Saturday evening given stronger vertical wind shear, moderate instability and rich moisture. Saturday afternoon severe weather hazard may depend on how the atmosphere recovers from morning Thunderstorms. There will also be the potential for heavy rainfall which may cause some flooding Friday evening through Saturday night. Sunday through Tuesday, The upper level trough across the western US will remain nearly stationary. Most of KS will be in the warm sector and the best chances for Thunderstorms Sunday through Monday will be along the lee sfc trough axis/dryline across western KS. I cannot rule out minor perturbations, embedded within the southwesterly upper level flow, moving northeast across eastern KS Sunday through Monday, which may provide a chance for isolated to scattered thunderstorms. On Tuesday a s surface front will slowly move southeast across the northern and western counties of the CWA which may increase shower and thunderstorm chances Tuesday afternoon into Tuesday evening. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 623 PM CDT Tue Sep 24 2019 Short term concern is the eastward progression of developing convection west of the terminals. Model guidance providing low confidence on progression and impact, but am estimating arrival time at terminals based on current direction and movement. Models hinting at the possibility of IFR conditions after 10Z along the cold front as it passes through. Will leave IFR determinations to 06Z forecast after line of convection moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Picha LONG TERM...Gargan AVIATION...Byrne
Hazardous weather outlook, Sep 24, 4:46 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 446 PM CDT Tue Sep 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 446 PM CDT Tue Sep 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms are possible this evening mainly over north central KS. Large hail and damaging winds appear to be the main hazards. However, an isolated tornado can't be ruled out. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Sep 24, 5:24 PM CDT, 3 hours 26 minutes before
Special Weather Statement National Weather Service Topeka KS 524 PM CDT Tue Sep 24 2019 KSZ008-020-242330- Republic-Cloud- 524 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 630 PM CDT... At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near Jamestown, moving northeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Concordia, Belleville, Jamestown and Norway. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3984 9762 3961 9745 3954 9784 3964 9792 TIME...MOT...LOC 2224Z 240DEG 17KT 3961 9781 Baerg
Special weather statement, Sep 24, 5:49 PM CDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Topeka KS 549 PM CDT Tue Sep 24 2019 KSZ020-034-242345- Cloud-Ottawa- 549 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTHERN CLOUD COUNTIES UNTIL 645 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near Barnard, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Miltonvale, Glasco, Delphos, Aurora and Ada. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3939 9793 3950 9752 3916 9738 3912 9793 TIME...MOT...LOC 2249Z 251DEG 31KT 3922 9806 Baerg
Local storm report, Sep 24, 7:42 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 1 WNW AGENDA 39.71N 97.46W
09/24/2019 M0.25 INCH REPUBLIC KS TRAINED SPOTTER
0546 PM HAIL 1 SE AGENDA 39.70N 97.42W
09/24/2019 M0.88 INCH REPUBLIC KS TRAINED SPOTTER
0625 PM HAIL 5 WNW CLYDE 39.62N 97.49W
09/24/2019 M1.00 INCH CLOUD KS TRAINED SPOTTER
0608 PM HAIL 3 WNW CLYDE 39.61N 97.44W
09/24/2019 M1.00 INCH CLOUD KS TRAINED SPOTTER
0619 PM HAIL 5 W CLYDE 39.62N 97.49W
09/24/2019 U1.00 INCH CLOUD KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, Sep 24, 8:01 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
801 PM CDT Tue Sep 24 2019
KSZ020-021-034-250130-
Clay-Cloud-Ottawa-
801 PM CDT Tue Sep 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA...
SOUTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES UNTIL 830 PM CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wells, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Miltonvale, Wells, Longford and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Kansas.
LAT...LON 3941 9734 3915 9722 3913 9737 3913 9740
3909 9762 3926 9770
TIME...MOT...LOC 0101Z 249DEG 17KT 3920 9758
SkowLocal storm report, Sep 24, 8:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 6 N WELLS 39.22N 97.55W
09/24/2019 M1.00 INCH OTTAWA KS TRAINED SPOTTER
&&Special weather statement, Sep 24, 8:46 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Topeka KS 846 PM CDT Tue Sep 24 2019 KSZ020-250215- Cloud- 846 PM CDT Tue Sep 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLOUD COUNTY UNTIL 915 PM CDT... At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Aurora, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Miltonvale and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3934 9767 3950 9772 3959 9737 3933 9739 TIME...MOT...LOC 0146Z 257DEG 13KT 3943 9761 Skow
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 14 min |
| Sep 24, 7:09 PM CDT | Tornado Warning | TOP | Clay, Riley | 36 min |
| Sep 24, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Sep 24, 7:28 PM CDT | Tornado Warning | TOP | Clay, Pottawatomie, Riley | 32 min |
| Sep 24, 7:40 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 24, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 21 min |
| Sep 24, 8:01 PM CDT | Special Weather Statement | TOP | Ottawa | 29 min |
| Sep 24, 8:04 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Sep 24, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 50 min |
| Sep 24, 8:26 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 24, 8:29 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Republic, Washington | 6 hr |
| Sep 24, 8:46 PM CDT | Special Weather Statement | TOP | Cloud | 29 min |
| Sep 24, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 43 min |
| Sep 24, 9:14 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| Sep 24, 9:43 PM CDT | Areal Flood Advisory | TOP | Clay, Dickinson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.